Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX

July 4, 2005Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2005, 9:23 PM CDT for Midland County, Texas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 9:23 PM CDT (02:23 UTC)
Expired
Jul 4, 2005, 10:30 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:40 PM CDTHAIL 1.522 S Midland, TXCOTTON/WATERMELON CROPS DESTROYED.
Jul 4, 10:30 PM CDTHAIL 0.7524 Ssw Midland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050224
SVRMAF
TXC329-050330-
/O.NEW.KMAF.SV.W.0239.050705T0223Z-050705T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 1030 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS        
  LOCATED OVER SOUTH CENTRAL MIDLAND COUNTY...OR 15 MILES SOUTH OF   
  MIDLAND...MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN MIDLAND COUNTY...
  STATE HIGHWAY 349 IN SOUTHERN MIDLAND COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3189 10229 3166 10229 3166 10178 3174 10181

$$
1 follow-up statement
000 
WWUS54 KMAF 050306
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1005 PM CDT MON JUL 4 2005

TXC329-050330-
/O.CON.KMAF.SV.W.0239.000000T0000Z-050705T0330Z/
MIDLAND-
1005 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
SOUTHERN MIDLAND COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
SOUTHWESTERN MIDLAND COUNTY...OR 11 MILES SOUTHEAST OF ODESSA...
MOVING WEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
SOUTHWESTERN MIDLAND COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3189 10229 3166 10229 3166 10178 3174 10181

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:40 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 4, 8:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT MON JUL 4 2005

.UPDATE...
STRONG TO SEVERE STORMS MOVING ACROSS EASTERN PERMIAN BASIN... SHOULD
CONTINUE EVEN A FEW HOURS AFTER SUNSET.  SEVERE THUNDERSTORM WATCH
IN EFFECT FOR MUCH OF PERMIAN BASIN TIL 06Z.

.SHORT TERM...
A WELL-DEFINED BOUNDARY SURGED INTO NORTHWEST TEXAS AND THE EASTERN
SOUTH PLAINS THIS MORNING AHEAD OF A MCS THAT TRANSLATED ACROSS
OKLAHOMA DURING THE OVERNIGHT HOURS. THIS FEATURE HAS SINCE MOVED
INTO THE PERMIAN BASIN AND THE FAR SOUTHEAST PLAINS OF NEW
MEXICO...AND WAS ROUGHLY LOCATED ALONG A HOBBS...ANDREWS...MIDLAND
LINE AT 18Z. IN ADDITION...A DRYLINE EXTENDED EAST OF THE GUADALUPE
AND DAVIS MOUNTAIN AREAS. THE ATMOSPHERE WILL BECOME VERY UNSTABLE
AHEAD OF THESE TWO BOUNDARIES LATE THIS AFTERNOON...AS TEMPERATURES
CONTINUE TO WARM INTO THE UPPER 90S/LOW-MID 100S...AND SURFACE
DEWPOINTS RANGE FROM THE LOWER-MID 50S ACROSS THE TRANS PECOS TO THE
LOWER-MID 60S ACROSS THE EASTERN PERMIAN BASIN. EXPECT SCATTERED
CONVECTION TO INITIATE OVER THE PERMIAN BASIN ALONG THE
FRONTAL/OUTFLOW BOUNDARY LATER THIS AFTERNOON...WITH MORE ISOLATED
CONVECTION POSSIBLE EAST OF THE DRYLINE. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF BECOMING SEVERE QUICKLY GIVEN THE STRONG
INSTABILITY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HAVE INCLUDED SEVERE MENTION IN THE WEATHER GRIDS GENERALLY ALONG
AND EAST OF A HOBBS...KERMIT...FORT STOCKTON...SANDERSON LINE.

MODELS ALSO ARE HINTING AT ANOTHER MCS DEVELOPING IN THE VICINITY OF
NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE TONIGHT. THIS FEATURE
MAY EVENTUALLY TRACK SOUTHEAST TOWARD THE NORTHEAST PERMIAN BASIN
AND THE WESTERN LOW ROLLING PLAINS AFTER MIDNIGHT.

HAVE TRENDED OVERNIGHT MIN TEMPS CLOSE TO RECENT TRENDS/MET MOS
DATA...WHILE FOLLOWING FAIRLY CLOSE TO THE GFS MOS FOR OVERNIGHT
WIND AND DEWPOINTS.

.LONG TERM...
SIMILAR PATTERN SHAPING UP FOR THE NEXT SEVERAL DAYS AS AN
UPPER-LEVEL RIDGE OF HIGH PRESSURE REMAINS FIRMLY ANCHORED ACROSS
NORTHERN CHIHUAHUA MEXICO AND SOUTHERN NEW MEXICO.  NORTHWESTERLY
FLOW ALOFT AROUND THIS RIDGE IS ALLOWING MULTIPLE SHORT WAVES TO
TRANSLATE SOUTHEASTWARD INTO THE TX PANHANDLE EACH EVENING.  TUESDAY
THROUGH THURSDAY...EXPECT SHORT WAVES TO ADVANCE INTO SOUTHWESTERN
OK AND EASTERN TX PANHANDLE LATE IN THE EVENING.  AS EACH IMPULSE
MAKES AN APPROACH...THE 850 MB LLJ SHOULD BEGIN TO STRENGTHEN AND
DEEPEN. THE PLACEMENT OF RESULTANT MCS/S WILL BE THE MOST CHALLENGING
PART OF THE FORECAST.  OPTED TO GO WITH 20 POPS IN THE WESTERN
ROLLING PLAINS WITH POPS EXTENDING INTO THE HIGHER TERRAIN OF THE
DAVIS/GLASS MOUNTAINS AS AN ISOLATED THREAT REMAINS FOR THE ELEVATED
HEAT SOURCES EASILY PUNCHING THROUGH ANY AVAILABLE SURFACE CAP.

OTHERWISE...NOT MUCH CHANGE HAS BEEN MADE TO THE FORECAST GRIDS AS
UPPER HIGH BUILDS SLIGHTLY NORTHWARD INTO THE SOUTHERN AND CENTRAL
ROCKIES...THE TREND WILL BE TO LIMIT THE CONVECTIVE ACTIVITY TO MORE
LATE AFTERNOON THUNDERSTORMS...AS CONTINUED HOT TEMPERATURES AND
FAIRLY MOIST BOUNDARY LAYER CONDITIONS WILL EXIST AND THE PERSISTENT
NW FLOW ALOFT PROPAGATES FURTHER TO OUR NORTHEAST.

HOT TEMPERATURES WILL PERSIST THROUGH THE REST OF THE WEEK...AS
THERMAL LOW LEVEL RIDGING CONTINUES TO ENHANCE ALONG THE LEE SURFACE
TROUGH DAILY. TEMPERATURES MAY COOL BY A FEW DEGREES LATE IN THE
WEEK AS MODELS HINT OF THE LEE TROUGH RETROGRADING AND THE SURFACE
FLOW BACKS A BIT...BUT TEMPERATURES WILL REMAIN NEAR/ABOVE 95 DEGREES
FOR MOST AREAS EXCEPT FOR THE HIGHER TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  99  71  97 /  30  10  20   0
CARLSBAD NM                72 102  71 101 /   0  10  20  10
DRYDEN TX                  76 101  74 100 /  20   0  10   0
FORT STOCKTON TX           74 102  72  99 /  20  10  10   0
GUADALUPE PASS TX          73  95  70  93 /   0  10  10  10
HOBBS NM                   71 102  71 101 /  10  10  20   0
MARFA TX                   57  95  62  93 /  10  10  10  10
MIDLAND INTL AIRPORT TX    73  98  73  98 /  30  10  20   0
ODESSA TX                  73  98  73  99 /  20  10  20   0
WINK TX                    75 105  74 105 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/02
Hazardous weather outlook, Jul 4, 1:45 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT MON JUL 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051837-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT MON JUL 4 2005 (1245 PM MDT MON JUL 4 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING GENERALLY ALONG AND EAST OF A HOBBS...KERMIT...FORT
STOCKTON...SANDERSON LINE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS WILL BE THE PRIMARY HAZARDS. THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING
AND PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY BECOME SEVERE AGAIN ON TUESDAY ACROSS THE
SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN...AND PORTIONS OF THE
UPPER TRANS PECOS REGION. THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 5:40 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT MON JUL 4 2005

TXZ081-042345-
BIG BEND AREA TX-
540 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER COUNTY
9 MILES NORTH OF HEATH CANYON AT 540 PM CDT...MOVING NORTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 4, 6:08 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT MON JUL 4 2005

TXZ052-063-050015-
GLASSCOCK TX-HOWARD TX-
608 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK AND
SOUTHERN HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES EAST OF LEES
AT 608 PM CDT. THIS STORM WAS NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 4, 7:29 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT MON JUL 4 2005

TXZ082-050100-
TERRELL TX-
729 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF SANDERSON
OVER FAR EASTERN BREWSTER COUNTY AT 729 PM CDT...MOVING EAST AT 5
MPH.

PEOPLE IN WEST CENTRAL TERRELL COUNTY...INCLUDING THE CITY OF
SANDERSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 4, 8:23 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT MON JUL 4 2005

TXZ070-050230-
REAGAN TX-
823 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES EAST OF NORTH REAGAN FIRE
STATION OVER EXTREME NORTHEASTERN REAGAN COUNTY AT 823 PM CDT. THE
STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS MAY RAPIDLY DEVELOP
OVER CENTRAL AND NORTHERN REAGAN COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:13 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard62 min
Jul 4, 7:38 PM CDTSevere Thunderstorm WarningMAFTerrell48 min
Jul 4, 8:41 PM CDTSevere Thunderstorm WarningMAFReagan50 min
Jul 4, 9:41 PM CDTSevere Thunderstorm WarningMAFReagan64 min
Jul 4, 9:47 PM CDTSevere Thunderstorm WarningMAFUpton58 min
Jul 4, 10:30 PM CDTSevere Thunderstorm WarningMAFEctor, Midland60 min
Jul 4, 10:44 PM CDTSevere Thunderstorm WarningMAFUpton61 min
Jul 4, 11:01 PM CDTSevere Thunderstorm WarningMAFCrane59 min
Jul 4, 11:57 PM CDTSevere Thunderstorm WarningMAFCrane48 min
Jul 5, 12:28 AM CDTSevere Thunderstorm WarningMAFPecos62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.